Arch Pathol Lab Med (2022) 146 (8): 925–929.
“The myocardial injury seen in these postvaccine hearts is different from typical myocarditis and has an appearance most closely resembling a catecholamine-mediated stress (toxic) cardiomyopathy. Understanding that these instances are different from typical myocarditis and that cytokine storm has a known feedback loop with catecholamines may help guide screening and therapy.”
“Myocarditis in adolescents (particularly teenage boys) has been reported following the second dose of the Pfizer-BioNTech COVID-19 vaccine.1–7 Since cardiac biopsies are rarely performed in these instances with clinically stable patients, the myocardial pathology has not been clearly elucidated.8 Myocarditis is rarely diagnosed at autopsy in deaths due to severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection.9,10 The incidence of myocarditis, although low, has been shown to increase after the receipt of the BNT162b2 vaccine, particularly after the second dose among young male recipients.11 In addition, the first week after the second vaccine dose was found to be the main risk window.11 The clinical presentation of myocarditis after vaccination was usually mild.11 “
“We report the autopsy results, including microscopic myocardial findings, of 2 teenage boys who died within the first week after receiving the second Pfizer-BioNTech COVID-19 dose. The microscopic findings are not the alterations seen with typical myocarditis. This suggest a role for cytokine storm, which may occur with an excessive inflammatory response, as there also is a feedback loop between catecholamines and cytokines.12 “